Alert archive / Missouri / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Jan 12, 2014, 12:57 PM CST for Cherokee County, Crawford County, Kansas; 10 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 12, 2014, 12:57 PM CST (18:57 UTC)
- Expired
- Jan 12, 2014, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
Counties Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 4:00 PM CST | NON-TSTM WND DMG | Galena, KS | EMPIRE ELECTRIC REPORTED OVER 900 CUSTOMERS WITHOUT POWER IN THE GALENA AND RIVERTON AREAS DUE TO DOWNED LINES FROM HIGH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
981 WWUS83 KSGF 121857 RFWSGF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CST SUN JAN 12 2014 ...RED FLAG WARNING THIS AFTERNOON FOR PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI... .VERY STRONG SOUTHERLY WINDS AND RELATIVE HUMIDITY VALUES BETWEEN 20 AND 25 PERCENT ARE EXPECTED ACROSS THE WARNED AREA. GRASSLANDS WILL BE ESPECIALLY SUSCEPTIBLE TO RAPID WILDFIRE GROWTH. KSZ097-101-MOZ077-088>090-093>095-101>103-130000- /O.NEW.KSGF.FW.W.0001.140112T1857Z-140113T0000Z/ CRAWFORD-CHEROKEE-BARTON-JASPER-DADE-GREENE-NEWTON-LAWRENCE- CHRISTIAN-MCDONALD-BARRY-STONE- 1257 PM CST SUN JAN 12 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THIS AFTERNOON FOR PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI... THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 077 BARTON...FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 093 NEWTON...FIRE WEATHER ZONE 094 LAWRENCE...FIRE WEATHER ZONE 095 CHRISTIAN...FIRE WEATHER ZONE 101 MCDONALD... FIRE WEATHER ZONE 102 BARRY AND FIRE WEATHER ZONE 103 STONE. * WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THE REMAINDER OF THIS AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * TEMPERATURES...IN THE MID 60S. * LIGHTNING...NONE. * IMPACTS...RAPID GROWTH OF GRASSLAND FIRES. EXTREME FIRE BEHAVIOR HAS BEEN OBSERVED ACROSS SOUTHEASTERN KANSAS AND THESE CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
663 WWUS83 KSGF 122335 RFWSGF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPRINGFIELD MO 535 PM CST SUN JAN 12 2014 ...THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... KSZ097-101-MOZ077-088>090-093>095-101>103-130045- /O.EXP.KSGF.FW.W.0001.000000T0000Z-140113T0000Z/ CRAWFORD-CHEROKEE-BARTON-JASPER-DADE-GREENE-NEWTON-LAWRENCE- CHRISTIAN-MCDONALD-BARRY-STONE- 535 PM CST SUN JAN 12 2014 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... GUSTY SOUTH WINDS HAVE STARTED TO SUBSIDE THIS EVENING...AND WILL CONTINUE TO DECREASE AS THE SUN SETS. COOLING TEMPERATURES THIS EVENING WILL ALSO RESULT IN A GRADUAL RECOVERY IN RELATIVE HUMIDITY VALUES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Jan 12, 10:57 AM CST, 2 hours earlier.
Area forecast discussion, Jan 12, 10:57 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CST Sun Jan 12 2014
...Updated Aviation Section...
.UPDATE...
Issued at 1057 AM CST SUN JAN 12 2014
Combination of strong low level winds, an increasing low level
pressure gradient and daytime mixing has resulted in very gusty
winds developing across extreme southeastern Kansas and western
Missouri this morning.
Not confident that raw models are handling the low level mixing
today. The depth appears too shallow and this is greatly affecting
their wind and dewpoint forecasts. Using layer averaged winds
between 1000-850mb, gust potential to 45kt will be common across
extreme southeastern Kansas and western Missouri. The forecast has
been updated and the advisory expanded a bit to the north and east
accordingly. It will not be out of the question to see a few gusts
to 55mph for areas in and around Columbus, KS as well as Joplin,
Neosho, Monett and Cassville in MO. Such winds will have the
potential to down tree limbs and a few power lines.
As one would expect with strong southerly flow, warm advection and
full sun, temperatures will be quite warm today and most areas
should get into the 60s. Readings well into the 60s are expected
over the western half of the area.
&&
.SHORT TERM...(Today and Tonight)
It was a typical January night over extreme southeast Kansas and
the Missouri Ozarks. Temperatures cooled into the middle and upper
20s, while southerly breezes persisted. Skies were clear as an upper
level ridge translated across the nations mid section.
For today, south winds could gust up to 45 mph in some locations
over southeast Kansas an the far southwest Missouri. We have
posted a Wind Advisory for counties along and west of the
Interstate 49 corridor, south of Lamar.
There will also be a fire weather risk with these strong winds.
Particularly over the Osage Plains, where grassland fuels are
relatively dry.
Look for temperatures to warm into the 60s this afternoon.
For tonight, a Pacific based front will shift across the area.
This feature will have little moisture to work with, therefore no
precipitation chances are needed.
.LONG TERM...(Monday through Saturday)
Two more frontal passages are expected through the work week,
creating varying temperatures. These fronts will have more of a
Canadian influence, bringing shots colder air.
The first front will swing through Tuesday morning, causing
temperatures to fall back into the lower 20s by Wednesday
morning.
The second front is scheduled for Thursday night.
Mean northwest flow will keep the Gulf of Mexico shut down.
Therefore no precipitation chances are needed through the entire
week.
There are some indications that we could experience an extended
period of warmer temperatures starting next weekend and continuing
into the following work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1057 AM CST SUN JAN 12 2014
Primary forecast issue will be very windy conditions and low level
wind shear this afternoon into this evening. Increasing surface
pressure gradient and very strong low level winds will result in
southwest wind gusts exceeding 40kt at JLN this afternoon, with
gusts in the 30kt range (give or take) more common at SGF/BBG.
Heading into this evening, a cold front will remain just off to
the northwest. While wind gusts will subside, low level wind shear
will remain. Once the front moves into the area, wind issues will
subside. With meager moisture, not expecting any rainfall with
this cold front, though mid/high level clouds will increase. As a
result, VFR conditions are expected through the entire forecast.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY until 6 PM CST this evening FOR MOZ066-077-078-088-
089-093-094-101>103.
KS...WIND ADVISORY until 6 PM CST this evening FOR KSZ073-097-101.
&&
UPDATE...Gagan
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...GaganHazardous weather outlook, Jan 12, 10:33 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1033 AM CST SUN JAN 12 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131645- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1033 AM CST SUN JAN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. DISCUSSION... SOUTH WINDS WILL GUST BETWEEN 45 AND 50 MPH ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI ALONG AND WEST OF A LINE FROM NEVADA...TO STOCKTON...TO KIMBERLING CITY THE REMAINDER OF TODAY. THESE WINDS WILL IMPACT EAST TO WEST ORIENTED ROADS AND HIGHWAYS...INCLUDING BUT NOT LIMITED TO KANSAS ROUTE 400...HIGHWAY 60 WEST OF MONETT...AND HIGHWAY 126 WEST OF GOLDEN CITY. A FEW GUSTS TO 55 MPH WILL BE POSSIBLE ALONG AND SOUTHWEST OF A LINE FROM JOPLIN TO CASSVILLE AND ISOLATED DAMAGE TO TREE LIMBS AND POWER LINES WILL BE POSSIBLE. THESE STRONG WINDS WILL ALSO CREATE FAVORABLE CONDITIONS FOR A RAPID SPREAD OF GRASS FIRES AREA WIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Jan 12, 9:05 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 1 NE AIRPORT DRIVE 37.15N 94.50W
01/12/2014 M49 MPH JASPER MO ASOS
JOPLIN ASOS REPORTED A 49 MPH WIND GUST AS OF 9 AM.
&&
MGRIFFINLocal storm report, Jan 12, 12:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM NON-TSTM WND GST FORT SCOTT 37.84N 94.71W
01/12/2014 M48 MPH BOURBON KS AWOS
FORT SCOTT AWOS REPORTED A 48 MPH WIND GUST
&&
MGRIFFINLocal storm report, Jan 12, 12:27 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 PM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM NON-TSTM WND GST 1 N AIRPORT DRIVE 37.16N 94.51W
01/12/2014 M53 MPH JASPER MO ASOS
53 MPH WIND GUST AT THE JOPLIN ASOS
&&
MGRIFFINLocal storm report, Jan 12, 12:47 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM NON-TSTM WND DMG RIVERTON 37.07N 94.70W
01/12/2014 CHEROKEE KS PUBLIC
PUBLIC REPORTING ISOLATED POWER OUTAGES
&&
MGRIFFINLocal storm report, Jan 12, 12:48 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM NON-TSTM WND DMG 5 N JOPLIN 37.16N 94.51W
01/12/2014 JASPER MO PUBLIC
REPORT FROM SOCIAL MEDIA OF POWER OUTAGES NORTH OF JOPLIN
&&
MGRIFFINLocal storm report, Jan 12, 12:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CST SUN JAN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM WILDFIRE GALENA 37.08N 94.64W
01/12/2014 CHEROKEE KS EMERGENCY MNGR
MAJOR GRASSFIRE BEING REPORTED BY EMERGENCY MANAGEMENT
NEAR GALENA WITH SEVERAL HOUSES ON FIRE. HIGH WINDS
CAUSING RAPID GROWTH AND SPREAD OF THIS GRASSFIRE.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 1:40 AM CST | Wind Advisory | SGF | Bourbon, Cherokee, Crawford | 16 hr |
Nearby
Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.